Skip to Main Content

Case History

Image not available. You are called to the chemotherapy suite to see a patient who is receiving an infusion of carboplatin. The nurse is concerned that the patient is having a reaction to the drug.

What is a carboplatin reaction?

How should a carboplatin reaction be managed, and how will you modify the patient's future treatment?

Background

What is a carboplatin reaction?

Image not available. About 2% of patients treated with carboplatin have a carboplatin hypersensitivity reaction (CHR), but this proportion is increasing as the therapeutic application of the agent expands. Typically hypersensitivity reactions occur after a median of eight cycles of carboplatin, suggesting sensitization to the agent is required. It is unusual to see these reactions during earlier cycles of treatment.1 The symptoms of CHR can develop acutely (within 5–35 minutes of starting the infusion) or be delayed several hours or even days following administration. The former is thought to be mediated through type I IgE hypersensitivity and the latter through type IV delayed hypersensitivity reactions involving T-cell response.2

Symptoms of CHR include pruritus, urticaria, palmar erythema, anxiety, dyspnoea, facial or tongue oedema, erythematous rash to severe with rigors, tachycardia, hypotension, hypertension, bronchospasm, angina pectoris, diffuse erythroderma and potentially respiratory arrest, seizures or death.2 Hyper sensitivity grading systems vary greatly between studies, making comparisons difficult. A standardized grading system has recently been developed taking into account the correlation between clinical symptoms and pathophysiological response. It is based on the premise that unequivocal compromise of either the cardiovascular system or respiratory system defines a severe reaction. This grading system has been proposed as a new standard for both routine clinical practice and future clinical studies (Table 5.1).3

Table 5.1Grading system for generalized hypersensitivity reactions

Discussion

How should a carboplatin reaction be managed, and how will you modify the patient's future treatment?

Image not available. The management of CHR is similar to that of other acute drug allergies and is outlined in Figure 5.1.

Figure 5.1

Algorithm for management of anaphylactic reactions. (Adapted from Resuscitation Council (UK) guidelines.4)

Once someone has developed hypersensitivity it is likely similar reactions ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.